Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 75, NWS Bismarck, ND

June 24, 2012McKenzie County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 24, 2012, 1:07 PM CDT for McKenzie County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2012, 1:07 PM CDT (18:07 UTC)
Expired
Jun 24, 2012, 1:57 PM CDT
In force
50 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McKenzie County, ND

The radar

The Glasgow radar (KGGW), 209 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 9:31 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 6.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
569 m²/s²
Significant tornado parameter
0.0
Supercell composite
17.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

642 
WUUS53 KBIS 241807
SVRBIS
NDC053-241915-
/O.NEW.KBIS.SV.W.0075.120624T1807Z-120624T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1207 PM MDT SUN JUN 24 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 115 PM MDT/215 PM CDT/

* AT 1204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF EAST FAIRVIEW...OR 31 MILES SOUTHWEST OF WILLISTON...AND
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST FAIRVIEW AROUND 1215 PM MDT.
  CARTWRIGHT AROUND 1225 PM MDT.
  CHARBONNEAU AROUND 1240 PM MDT.
  ALEXANDER AROUND 1245 PM MDT.
  RAWSON AROUND 1255 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4799 10405 4799 10403 4797 10401 4798 10395
      4795 10392 4796 10388 4800 10385 4798 10382
      4799 10381 4793 10337 4771 10350 4739 10373
      4754 10406
TIME...MOT...LOC 1808Z 291DEG 29KT 4788 10412
WIND...HAIL 60MPH 1.00IN

$$

SCHECK/SIMOSKO
2 follow-up statements
461 
WWUS53 KBIS 241839
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
139 PM CDT SUN JUN 24 2012

NDC053-241915-
/O.CON.KBIS.SV.W.0075.000000T0000Z-120624T1915Z/
MCKENZIE ND-
1239 PM MDT SUN JUN 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MCKENZIE COUNTY UNTIL 115 PM MDT...

AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CHARBONNEAU...OR 26 MILES SOUTH OF WILLISTON...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALEXANDER AROUND 1245 PM MDT.
  RAWSON AROUND 1255 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4799 10405 4797 10401 4798 10395 4795 10392
      4796 10388 4800 10385 4798 10382 4799 10381
      4793 10338 4771 10350 4756 10361 4764 10405
TIME...MOT...LOC 1839Z 291DEG 29KT 4779 10377
WIND...HAIL 60MPH 1.00IN

$$

SCHECK/SIMOSKO
559 
WWUS53 KBIS 241857
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
157 PM CDT SUN JUN 24 2012

NDC053-241907-
/O.CAN.KBIS.SV.W.0075.000000T0000Z-120624T1915Z/
MCKENZIE ND-
1257 PM MDT SUN JUN 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MCKENZIE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4799 10405 4797 10401 4798 10395 4795 10392
      4796 10388 4800 10385 4798 10382 4799 10381
      4793 10338 4771 10350 4756 10361 4764 10405
TIME...MOT...LOC 1857Z 291DEG 29KT 4774 10357

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:44 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 24, 12:44 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1244 PM CDT SUN JUN 24 2012

.DISCUSSION...THE THUNDERSTORM THAT WAS APPROACHING BISMARCK HAS
DISSIPATED. HOWEVER...CONVECTION HAS RE-FIRED ONCE AGAIN OVER
NORTHEASTERN MONTANA WITH ITS STORM MOTION HEADING TOWARDS
WESTERN MCKENZIE COUNTY. THE CURRENT DISTANCE SPEED TOOL PLACES
THIS STORM NEAR THE MT/ND BORDER BETWEEN 1845Z-1900Z (IF IT HOLDS
TOGETHER). AS A RESULT...UPDATED THE FORECAST TO EXTEND POPS
ACROSS THE NORTHWESTERN CWA THROUGH THE AFTERNOON. ALSO LOWERED
FIRST PERIOD TEMPERATURES BY A FEW CATEGORIES NORTH BASED ON
CURRENT CLOUD COVER OBS/TRENDS. THE UPDATED GRIDDED AND TEXT
PRODUCTS WILL BE OUT SHORTLY.

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
BEGIN TO AFFECT THE KBIS-KMOT TERMINAL AERODROMES BETWEEN 18Z-20Z.
HOWEVER...CONDITIONS SHOULD REMAIN VFR GIVEN THE LATEST WEAKENING
TRENDS. THERE IS A SLIGHT CHANCE FOR SHOWERS AT KJMS AFTER 21Z THIS
AFTERNOON. HOWEVER...CONDITIONS SHOULD AGAIN REMAIN VFR. MVFR CIGS
AT KDIK SHOULD BEGIN TO IMPROVE TO VFR BY EARLY AFTERNOON.

FOR THE 18Z TAF ISSUANCE...VFR CONDITIONS ARE GENERALLY EXPECTED
ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON AND TONIGHT.
MVFR STRATUS IS EXPECTED TO DRAW NORTH ACROSS THE REGION WELL AFTER
MIDNIGHT AFFECTING KDIK AROUND 06Z...THEN SPREADING NORTH AND EAST
AFFECTING KISN/KMOT/KBIS AFTER 11Z MONDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jun 24, 10:05 AM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1005 AM CDT SUN JUN 24 2012

NDZ009-010-017>021-032>035-041-042-045-046-251515-
WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-BILLINGS-
STARK-MORTON-BURLEIGH-HETTINGER-GRANT-SIOUX-EMMONS-
1005 AM CDT SUN JUN 24 2012 /905 AM MDT SUN JUN 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 PM CDT. FOR MORE
DETAILS...PLEASE VISIT WWW.WEATHER.GOV/BIS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARM AND HUMID WEATHER IS FORECAST ACROSS WESTERN AND CENTRAL
NORTH DAKOTA MONDAY AND TUESDAY. THE WARMEST DAY OF THE YEAR THUS
FAR IS FORECAST ON TUESDAY WITH HIGHS APPROACHING 100 ACROSS THE
SOUTHWEST...WITH WIDESPREAD 90S ACROSS MUCH OF THE CENTRAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

NDZ031-040-043-044-251515-
GOLDEN VALLEY-SLOPE-BOWMAN-ADAMS-
905 AM MDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARM AND HUMID WEATHER IS FORECAST ACROSS WESTERN AND CENTRAL
NORTH DAKOTA MONDAY AND TUESDAY. THE WARMEST DAY OF THE YEAR THUS
FAR IS FORECAST ON TUESDAY WITH HIGHS APPROACHING 100 ACROSS THE
SOUTHWEST...WITH WIDESPREAD 90S ACROSS MUCH OF THE CENTRAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ001>005-011>013-022-023-025-036-037-047-048-050-051-251515-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-
SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-
DICKEY-
1005 AM CDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARM AND HUMID WEATHER IS FORECAST ACROSS WESTERN AND CENTRAL
NORTH DAKOTA MONDAY AND TUESDAY. THE WARMEST DAY OF THE YEAR THUS
FAR IS FORECAST ON TUESDAY WITH HIGHS APPROACHING 100 ACROSS THE
SOUTHWEST...WITH WIDESPREAD 90S ACROSS MUCH OF THE CENTRAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 24, 9:46 AM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
946 AM CDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     HAIL             3 S FORT UNION TRADING  47.96N 104.04W
06/24/2012  E0.75 INCH       MCKENZIE           ND   TRAINED SPOTTER

&&

LHUBER
Local storm report, Jun 24, 10:02 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1002 AM CDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HAIL             3 E CARTWRIGHT          47.86N 103.86W
06/24/2012  E0.75 INCH       MCKENZIE           ND   TRAINED SPOTTER

            DIME SIZE HAIL...LASTED APPROX. 5 MINS

&&

LHUBER
Local storm report, Jun 24, 10:06 AM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1006 AM CDT SUN JUN 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     HAIL             CARTWRIGHT              47.86N 103.93W
06/24/2012  E0.75 INCH       MCKENZIE           ND   TRAINED SPOTTER

            HAIL LASTED APPROX. 5 MINS....

&&

LHUBER
Special weather statement, Jun 24, 10:58 AM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1058 AM CDT SUN JUN 24 2012

NDZ017>019-021-241700-
DUNN-MCKENZIE-MCLEAN-MERCER-
958 AM MDT SUN JUN 24 2012

...STRONG THUNDERSTORM APPROACHING LITTLE MISSOURI STATE PARK...

AT 954 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL DUNN COUNTY...MOVING EAST AT 45 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SKUNK CREEK BAY RECREATION AREA...          DUNN CENTER...
  MCKENZIE BAY RECREATION AREA...             TWIN BUTTES...
  HALLIDAY...           INDIAN HILLS RECREATION AREA...
  DODGE...              GOLDEN VALLEY...      ZAP...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SCHECK/SIMOSKO
Special weather statement, Jun 24, 12:54 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1254 PM CDT SUN JUN 24 2012

NDZ009-017-241900-
MCKENZIE-WILLIAMS-
1154 AM MDT SUN JUN 24 2012

...STRONG THUNDERSTORM APPROACHING MCKENZIE COUNTY...

AT 1150 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RICHLAND COUNTY...MOVING SOUTHEAST AT 40
MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  EAST FAIRVIEW BY 1210 PM MDT...
  SATHER DAM BY 1235 PM MDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SCHECK/SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 9:06 AM CDTSevere Thunderstorm WarningBISMcKenzie, Williams54 min
Jun 24, 10:00 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail, Williams60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.